Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Pocatello, ID

May 20, 2018Blaine County, Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 2018, 2:26 PM MDT for Blaine County, Cassia County, Power County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 2:26 PM MDT (20:26 UTC)
Expired
May 20, 2018, 3:15 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blaine County, ID, Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS55 KPIH 202026
SVRPIH
IDC013-031-077-202115-
/O.NEW.KPIH.SV.W.0013.180520T2026Z-180520T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
226 PM MDT SUN MAY 20 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blaine County in central Idaho...
  West central Power County in southeastern Idaho...
  Northeastern Cassia County in southeastern Idaho...

* Until 315 PM MDT

* At 225 PM MDT, a severe thunderstorm was located near Cold Water
  Rest Area or 10 miles east of Lake Walcott, moving north at 15 mph.

  HAZARD...Quarter size hail and very heavy rain. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Cold Water Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4256 11312 4259 11328 4289 11333 4285 11295
TIME...MOT...LOC 2025Z 185DEG 12KT 4264 11319 

HAIL...1.00IN
WIND...<50MPH
 
$$

Huston
1 follow-up statement
434 
WWUS55 KPIH 202107
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
307 PM MDT SUN MAY 20 2018

IDC013-031-077-202117-
/O.EXP.KPIH.SV.W.0013.000000T0000Z-180520T2115Z/
Blaine ID-Power ID-Cassia ID-
307 PM MDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...WEST
CENTRAL POWER AND NORTHEASTERN CASSIA COUNTIES WILL EXPIRE AT 315 PM
MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4256 11312 4259 11328 4289 11333 4285 11295
TIME...MOT...LOC 2107Z 185DEG 12KT 4276 11318 

$$

Huston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:25 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, May 20, 1:25 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Sun May 20 2018

.SHORT TERM...Tonight through Wednesday. A broad upper level trough
was observed over the NW coast early this afternoon as convection -
thunderstorms - began to fire across the South-central and Central
mountains. The numerical models continue to favor increased
thunderstorm coverage west of an Arco to Malta line this afternoon
which gradually transitions further east across the region this
evening as thunderstorm support weakens. Some storms early this
evening may produce some fairly intense rainfall in the Central and
South-central mountains. As the upper trough digs south overnight, a
closed upper low forms near the southern Sierra mountains Monday
resulting in a diffluent flow aloft over SE Idaho which would be
very supportive of ongoing thunderstorm activity across the region.
By Tuesday, the low begins to lift slowly north across the Southern
Great Basin reaching the SW Idaho border sometime Wednesday
afternoon leaving SE Idaho under a broad area of support for
continued thunderstorm activity. Statistical guidance continues to
show above normal temperatures through Wednesday. Huston

.LONG TERM...Wednesday night through next Sunday night. Longwave
indicates a very weak pattern, but at least it is weak upper level
ridging with the troughing in the desert southwest not getting any
reinforcement. This means the low in the great basin/desert
southwest may actually lift and move out. But the flow is so weak
from the Idaho panhandle southward that I would expect varied
solutions by the different guidance suites with little consistency
from run to run during this extended period. The main energy and
storm track will be to the north of the forecast area, pretty much
in Canada. So little in the way of organized fronts passing through;
but there is a risk of subtropical moisture making its way in from
the south, if some southerly wind develops between the Gem State and
the Baja Peninsula. Morning guidance indicates that instability and
some weak troughing moving through the weak longwave upper level
ridge will keep showers a threat somewhere (mostly in the central
Idaho mountains and the northern highlands) through Fri, then Sat
still looks great for an excellent start to the upcoming holiday
weekend. By Sun night, the storm track does sag a little southwards
and could make for a wet Memorial Day, although that is out of the
range of this forecast. Messick
&&

.AVIATION...Focus of convection will be the western airports, with
the likelihood of TSRA above 50 percent at KBYI and KSUN. So have
tried to time this and placed TEMPO groups during the most likely
hours. The other airdromes all have 30 to 40 percent chance threat,
so have kept them to VCTS. The maximum instability occurs in the
late afternoon, as most would figure, with things toning down
considerably between 21/02Z and 21/03Z. However, even then, with
negative Lifted Indices continuing, showers should remain possible
mainly through 21/06Z. In fact, heavy showers appear possible at
KBYI and KSUN during the mid-evening hours tonight. After this, most
of the airports have a threat of stratus with all the moisture being
dumped out of the sky. Pass areas surrounding the Wood River and
Teton Valleys have seen fog, so it would not surprise that stratus
could be a problem at KSUN and KDIJ. In fact the NAM guidance
suggests that it will be a problem, so have forecasted marginal VFR
CIGs in both of those locations starting late tonight, along with
VSBYs in the 3SM to 5SM range. The other airdromes are also at risk,
but the amount of rainfall actually at the station is in question,
so only have SCT clouds below 3000 ft AGL. Otherwise, mostly mid-
level CIGS during the time period of the TAFs. Winds should be
widespread light and variable except near TSRA. KSUN will have the
most difficulties in the morning; it all depends on whether or not
they receive the heavy rains tonight. Messick
&&

.HYDROLOGY...Rivers and streams continue to run high, fast and
cold across the region. We still have minor flooding issues along
the Big Wood River at Hailey where a FLOOD ADVISORY will remain in
effect through the next couple of days. If the river level rises as
currently forecast, we may need to upgrade the Advisory to a Flood
Warning sometime Tuesday or Wednesday. Keyes/Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

In the hours before

Special weather statement, May 20, 12:27 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1227 PM MDT SUN MAY 20 2018

IDZ018-032-201930-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
1227 PM MDT SUN MAY 20 2018

...LINE OF WEAK THUNDERSTORMS LIFTING NORTH THROUGH THE CHALLIS
AREA THROUGH 130 PM MDT...

At 1224 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from Chilly Barton Flat to 21 miles east of Sunbeam
moving north at 20 mph.

brief moderate rain, small hail, and wind gusts to 30 mph are
possible with these storms as they move north toward Ellis through
130 PM MDT.

Locations impacted include...
Challis, Chilly Barton Flat, Clayton, Willow Creek Summit, Herd Lake,
Bayhorse Lake, Meadow Peak and Mt Borah.

LAT...LON 4451 11383 4449 11381 4447 11368 4401 11378
      4412 11442 4460 11451 4459 11448 4462 11445
TIME...MOT...LOC 1824Z 179DEG 17KT 4408 11388 4415 11433

Huston
Special weather statement, May 20, 12:31 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1231 PM MDT SUN MAY 20 2018

IDZ017-022-201930-
South Central Highlands ID-Eastern Magic Valley ID-
1231 PM MDT SUN MAY 20 2018

...A LINE OF WEAK THUNDERSTORMS SOUTH OF BURLEY MOVING NORTH THROUGH
130 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 10 miles south of Burley to near Oakley Reservoir,
moving north at 15 mph.

Brief moderate rain, small hail, and wind gusts to 30 mph are
possible with these storms as they move north through the Burley
area through 130 PM MDT.

Locations impacted include...
Burley, Rupert, Heyburn, Paul and Oakley.

LAT...LON 4288 11368 4226 11367 4206 11387 4247 11389
TIME...MOT...LOC 1829Z 195DEG 13KT 4239 11382 4217 11383

Huston
Local storm report, May 20, 1:25 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             6 SE BURLEY             42.49N 113.70W
05/20/2018  E1.00 INCH       CASSIA             ID   TRAINED SPOTTER

            QUARTER SIZED HAIL AND VERY HEAVY RAIN.

&&

MH
Local storm report, May 20, 1:51 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             8 NNW RUPERT            42.74N 113.72W
05/20/2018  E0.25 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

MH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:27 PM MDTSpecial Weather StatementPIHCuster63 min
May 20, 12:31 PM MDTSpecial Weather StatementPIHCassia59 min
May 20, 1:23 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka67 min
May 20, 1:30 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power60 min
May 20, 2:07 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka38 min
May 20, 2:35 PM MDTSpecial Weather StatementPIHLincoln85 min
May 20, 3:01 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Power44 min
May 20, 3:28 PM MDTSpecial Weather StatementPIHButte92 min
May 20, 3:40 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Power50 min
May 20, 4:23 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville52 min
May 20, 4:34 PM MDTSpecial Weather StatementPIHBingham41 min
May 20, 5:11 PM MDTSpecial Weather StatementPIHBingham64 min
May 20, 5:19 PM MDTSpecial Weather StatementPIHBonneville56 min
May 20, 5:50 PM MDTSpecial Weather StatementPIHMadison40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.